Ever since except in 2007 and 2009 when I had my two children. After my second child I had my tubes tied and went back on the depo shot to stop my period and severe cramps. Is it possible that i could go through menopause early. I'm only 31.
Yes, I have certainly heard of women who say their early menopause is due to Depo (although they'd have to know for sure that it wouldn't have been later in life had they not used Depo, which is impossible to prove I expect).
The Manufacturer (Pfizer) lists 'Premature Menopause' as a 'Post-Market Adverse Drug Reaction', so they do acknowledge that it is a possibility.
Just do an internet search on 'Pfizer Depo Provera Premature Menopause' & you'll see the information I'm looking at. It gives loads of info on everything to do with the Drug.
You can also search on 'Pfizer Depo Povera Patient Information' & you'll get the leaflet that comes in the packet with the shot.
You're not really meant to be on it that long, because of it decreasing your bone density, & possibly causing osteoporosis once you got through the menopause. Plus there are other risks associated with Depo (as there are with all hormonal contraceptives) such as increased risk of breast cancer.
However, it's been shown less likely to cause other cancers, that some other contraceptive are worse for. Just a case of weighing it all up, really.
I went on Depo Provera when I was about 16/17, & was on it until I was around 35, but I did take some recommended break from it every few years. The Manufacturer says that you shouldn't be on it longer than 2 yrs, unless there are no other options for you. If that is the case, then you need to take breaks from it every couple of years.
In all honesty I didn't take the breaks every 2 years, but took one break after about 8 years (no body told me I should have been taking more frequent breaks!), & that break lasted about 2 years (& I bled heavily & constantly for those 2 yrs, resulting in several medical procedures (Dilation & Curettage (D&C) & laparoscopies) & in the end went back onto Depo Provera to stop the bleeding.
I stayed on that time for another 2 yr, took a 1 yr break, & went back on it for 4 yr.
Because I knew I needed to be on it longer than the Manufacturer recommended, I did what they suggested & used Calcium supplements the whole 18yrs I was on it (that contained vitamin D & magnesium, in order to absorb the calcium into the bones properly), to try to avoid getting bone thinning/osteoporosis.
The Manufacturer also says that if you end up on it this number of years, to ask your doctor for an MRI scan, to check for signs of bone thinning. I did that 2 years ago, when I was 35, & the scan showed no thinning. However, the doctor said that I should have the scan repeated when I reach the menopause, to make sure no damage has been done.
I could be tempting fate here, but I'm now 37 & no signs of menopause, although my periods are much lighter than they were in my 20s.
I haven't had children, so I don't know how that effects things.
My Mum started her menopause from the age of about 39, so even if I do get an early menopause, I wouldn't know it was def. because of the shot.
Hope that helps.
- Depo-Provera Information for Consumers
- Depo-Provera Information for Healthcare Professionals (includes dosage details)
- Side Effects of Depo-Provera (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 20 Nov 2014 • 1 answer
Posted 26 Dec 2014 • 1 answer
Posted 29 Dec 2014 • 1 answer
Posted 3 Feb 2015 • 1 answer
Posted 6 Feb 2017 • 1 answer